Archive | August 2012

Houston, we have an Oxymoron

 

(See update notes at bottom)

A lot of us are battlers of the bulge at various points in life, some of us turn it into a full time quest for health.  There are many products out there claiming to be the miracle cure for all that ails you, and one of the new players on the field is a meal replacement shake mix from ViSalus called Body by Vi.

I listened to the hype of the energizer bunnies who promote this product and while I did not want to get caught up in the become-a-promoter frenzie I did want to give the stuff a whirl. The claims of the amount of nutrition in two scoops of shake mix were staggering.

Someone I know, who is definitely not an in-yer-face bundle of enthusiasm, signed on and I elected to get in there under her, where I knew I was safe from pressure. I began in February.

The first thing I noticed was shakes and a sensation of starvation, which I was told would not happen. Thinking it was just me, and not wanting to waste money ($116 per month, three month minimum) I felt I needed to modify the program to a format I could handle. I added massive amounts of vegies between meals and some days I only did the shake for one meal.

The weight still came off, I dropped ten pounds the first month, five the second, and by this time I was following the program precisely.

The shakes, sweats and palpitations never stopped and were joined a couple of months later by sharp, sudden chest pains. I was assured that the shakes could not be the problem and that many doctors endorsed and recommended ViSalus to halt and even reverse many health problems.

The weight loss dropped to a crawl. A pound a month, and then without warning, I gained a pound a week for three weeks.

I discontinued the product and simply went back to a system of counting calories and the old Weight Watchers plan. (Three fruits, two starches, limited fat, three to four ounces of protein, unlimited veggies, limited dairy.) My symptoms disappeared in two days.

I sought answers. I began hearing similar stories from other users. I posted my dilemma on Facebook and drew the expected backlash of denials and recriminations.

Somehow the subject of artificial sweeteners came up.

I had a light bulb moment.

I cannot consume artificial sweeteners. I get the same symptoms I was experiencing on the shakes.

I was told the sweetener in ViSalus shakes was stevia, a natural derivative from the daisy family (I am allergic to all flowers) and considered safe.

A quick Google search was enlightening. Weight gain is normal with stevia because it tricks your body into thinking calories are coming and when they don’t the brain sets up the hunger centre. Long term use can lead to heart trouble and even brain issues. Touted as natural the product is actually categorized as artificial. Say what?

While I was ruminating on all of the conflicting information I noticed something interesting. I had lost two of the pounds I gained and I did it in two days. I did not alter my diet one bit, I simply stopped the shake powder.

Poison Ivy is natural. I don’t recommend eating it. Not all things occurring naturally on planet earth are safe for humans.

I do believe the people selling Body by Vi are sincere in their desire to help people, but in that case a disclaimer about the fact that stevia may not be safe for all people should indeed be included in the promotional material. I don’t care what doctor recommends it or how many times he or she has been on Dr. Phil, the truth is that this stuff is poison to many of us. I cannot be THAT unusual.

Now, I have about $100 worth of Vi Shake here which I am willing to let go for $70, but the sale is final.

http://naturalandhealthyalternatives.blogspot.ca/2012/05/could-visalus-herbalife-shaklee-other.html

http://www.livestrong.com/article/302476-the-health-risks-of-stevia/

In fairness:

From: Visalus Info Support Date: Mon, Aug 13 at 2:55 PM Subject: RE: Reaction to product To: Wendy Reis
Wendy thank you for contacting ViSalus, I do apologize for the experience you had, our product works differently with everyone*s body makeup. We always suggest consulting a physician if you feel you may have any type of allergy to any of the products. Again I do apologize for the experience you incurred. Thank you, Megann Nawojski-ViSalus Email Support Team Member

UPDATE on August 14- I am told that Stevia is NOT the sweetener in ViSalus. I am still attempting to find out which one is in there, and will post it when I know.  It would be nice if it were left out of the formula so each user could make a personal decision as to “what” and “how much”.

Update #2, August 14 – It is sucralose. They are investigating other natural sweeteners and apparently there is a very promising one being developed in Japan.

Advertisements

I have been asked to write something….

It happens. From time to time. I am asked to write. Some editors are also writers, but this one is not. I can be almost awestruck by a book and yet have a time of writing even one paragraph if asked to review it. I can do it clinically. Break it down by plot and character development. But gush lavishly about the experience? Not so much.

This assignment is more difficult yet. I have agreed to write about some things which I have experienced personally and that means ripping some old scabs off again. I will do it. I gave my word, I love the person who asked, and I believe in the project.

Wish me luck.